Dr Matthew Gubens: Multidisciplinary Approach Can Help Oncologists Tackle Immunotherapy Toxicities




When employing immunotherapies, oncologists must be vigilant in spotting any adverse events and calling in their colleagues, like dermatologists or pulmonologists, to help manage these toxicities, according to Matthew Gubens, MD, MS, assistant clinical professor of thoracic oncology at the University of California, San Francisco.
 
Transcript (slightly modified)
What are some of the toxicity concerns with immunotherapy and how can they be managed?
One of the exciting things about oncology is we’re such a multidisciplinary field. We’re really used to working in tumor boards, medical oncology, surgical oncology, pathology, radiology. These drugs are really forcing us to look even further abroad. We’re really looking at working with our endocrinologists, our pulmonologists, our rheumatologists, because some of these immune adverse events [AEs] are really coming to the fore, things that oncologists haven’t had to deal with medically.
 
I think there are 2 questions. One is, for patient selection for these agents, can you give these drugs to patients who have autoimmune disease, and we’re trying to suss that out. Folks who have long-standing hypothyroidism, not a problem. Patients with active ulcerative colitis, certainly we can’t use them.
 
But then of course the question is, after they’ve been treated, how do we handle that? First and foremost, it’s just recognition, anticipation and recognition. Certainly we do thyroid function tests very regularly throughout the course of treatment. We’re very attuned to changes in oxygenation that may portend pneumonitis, and then we’re really quick to, when we see those kind of changes, engaging our colleagues. So if there’s a rash, we have dermatologists who are savvy about these and help us to manage them.
 
Really, the name of the game is making sure we handle these AEs so that patients who are benefiting can continue to benefit and not have the morbidity or even mortality of some of these side effects. 
Print | AJMC Printing...